Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 156, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2012, 6:29 PM CDT for Graham County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 6:29 PM CDT (23:29 UTC)
- Expired
- Sep 6, 2012, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Graham County, KS
The radar
The Grand Island radar (KUEX), 154 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:35 PM CDT | TSTM WND GST 60 | Bogue, KS | ESTIMATED WIND GUST. THREE INCH DIAMTER TREE LIMBS BROKEN OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WUUS53 KGLD 062329 SVRGLD KSC065-070000- /O.NEW.KGLD.SV.W.0156.120906T2329Z-120907T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 629 PM CDT THU SEP 6 2012 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAHAM COUNTY IN NORTHWEST KANSAS... * UNTIL 700 PM CDT * AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR HILL CITY...AND WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BOGUE AND NICODEMUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3924 9987 3956 9973 3956 9960 3919 9960 TIME...MOT...LOC 2329Z 275DEG 21KT 3936 9975 WIND...HAIL 70MPH <1.00IN $$ 024
2 follow-up statements
158 WWUS53 KGLD 062347 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT THU SEP 6 2012 KSC065-070000- /O.CON.KGLD.SV.W.0156.000000T0000Z-120907T0000Z/ GRAHAM KS- 647 PM CDT THU SEP 6 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRAHAM COUNTY UNTIL 700 PM CDT... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BOGUE...AND WAS MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EASTERN GRAHAM COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3939 9975 3946 9961 3919 9960 3924 9987 TIME...MOT...LOC 2347Z 295DEG 23KT 3930 9966 WIND...HAIL 70MPH <1.00IN $$ 024
785 WWUS53 KGLD 062357 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 557 PM MDT THU SEP 6 2012 KSC065-070007- /O.EXP.KGLD.SV.W.0156.000000T0000Z-120907T0000Z/ GRAHAM KS- 657 PM CDT THU SEP 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRAHAM COUNTY WILL EXPIRE AT 700 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. LAT...LON 3939 9975 3946 9961 3919 9960 3924 9987 TIME...MOT...LOC 2357Z 295DEG 23KT 3927 9959 $$ 024
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:03 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 6, 4:03 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 303 PM MDT THU SEP 6 2012 .UPDATE... ISSUED AT 259 PM MDT THU SEP 6 2012 UPDATED FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH THIS AFTERNOON AND EVENING. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 149 PM MDT THU SEP 6 2012 LATEST WV IMAGERY AND RUC H5 ANALYSIS CONTINUE TO INDICATE WESTERLY FLOW ACROSS THE INTER-MOUNTAIN WEST AND HIGH PLAINS JUST NORTH OF SOUTHWESTERN CONUS RIDGE. AT THE SURFACE A TROUGH/DRY LINE HAS SHIFTED EAST TO LIE FROM JUST WEST OF MCCOOK NEBRASKA...BETWEEN GOODLAND AND COLBY KANSAS...AND THEN WEST OF TRIBUNE KANSAS. TD VALUES IN THE UPPER 50S/LOW 60S AND MIXED LAYER CAPES IN EXCESS OF 1000 J/KG ARE CURRENTLY EAST OF THIS DRY LINE...WITH MUCH MORE STABLE AIR MASS TO THE WEST OF THIS FEATURE. SURFACE CONVERGENCE AHEAD OF THIS DRY LINE SHOULD HELP OVERCOME WEAKENING CAP LATER THIS AFTERNOON AND EARLY THIS EVENING...WITH THUNDERSTORM COVERAGE INCREASING FURTHER EAST WHERE BETTER LARGE SCALE FORCING IS EXPECTED. BASED ON MODEL SOUNDINGS LCL VALUES REMAIN HIGH...WITH DEEP MIXED LAYER TO ABOUT 650 MB INDICATIVE OF MICROBURST POTENTIAL WITH THUNDERSTORMS. IN ADDITION...SUPERCELL THUNDERSTORMS WILL BE A POSSIBILITY....WITH 0-6KM BULK SHEAR VALUES PROGGED TO BE AROUND 40KT OR HIGHER...AND WITH MIXED LAYER CAPE IN EXCESS OF 1500 J/KG. LCL VALUES WILL BE FAIRLY HIGH IN THE 8-10KFT RANGE...SO IM NOT AS CONCERNED ABOUT A TORNADO THREAT WITH THIS ACTIVITY. A COLD FRONT IS EXPECTED TO MOVE ACROSS THE CWA FROM THE NW AFTER MIDNIGHT...WITH LARGE PRESSURE RISES AND INCREASING H85 WINDS BEHIND THE FRONT POSSIBLY RESULTING IN ADVISORY CRITERIA WINDS. OTHER THAN THE 12Z NAM...MOST GUIDANCE IS VERY MARGINAL ON THIS...SO I DECIDED AGAINST ISSUING AN ADVISORY THIS FORECAST CYCLE. AHEAD OF THIS FRONT ELEVATED INSTABILITY AND MOISTURE WILL BEGIN TO BUILD BACK TO THE WEST...WITH ISOLATED THREAT FOR CONVECTION RETURNING AFTER MIDNIGHT THROUGH FRIDAY MORNING AS THE FRONT MOVES ACROSS THE REGION. CONFIDENCE IS LOW AT THIS TIME...AND MOST GUIDANCE IS NOT CURRENTLY INITIATING ANYTHING WITH THIS FROPA...SO I LIMITED POPS TO SLIGHT CHANCE CATEGORY. LARGE SCALE SUBSIDENCE SHOULD BRING DRY CONDITIONS BACK TO THE CWA FRIDAY. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 215 PM MDT THU SEP 6 2012 DRY AND MILD CONDITIONS ON FRIDAY NIGHT AND SATURDAY WILL TRANSITION TO DRY AND WARM CONDITIONS DURING THE FIRST PART OF NEXT WEEK AS THE UPPER RIDGE MOVES FROM THE ROCKIES TO THE HIGH PLAINS AND THE COOLER AREA OF HIGH PRESSURE AT THE SURFACE SLIDES INTO THE SOUTHERN PLAINS. SOUTHERLY SURFACE RETURN FLOW ESTABLISHES OVER THE CENTRAL HIGH PLAINS ON SUNDAY AND CONTINUES THROUGH MONDAY AS THE SURFACE LEE TROUGH DEEPENS AND THE UPPER RIDGE TRANSITIONS OVER THE PLAINS STATES. TEMPERATURES ARE EXPECTED TO WARM BACK UP INTO THE 90S BY MONDAY AS A RESULT AHEAD OF THE NEXT FRONT DUE THROUGH THE REGION DURING THE DAY ON TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ON TUESDAY IN THE VICINITY OF THE FRONT. STORMS WILL BECOME MORE WIDESPREAD AND CONTINUE THROUGH TUESDAY NIGHT AND INTO WEDNESDAY AS THE FLOW OVER THE CENTRAL HIGH PLAINS BECOMES MORE ZONAL AND A SERIES OF SHORT WAVE TROUGHS MOVES THROUGH THE FLOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1130 AM MDT THU SEP 6 2012 VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH KGLD AND KMCK THROUGH THE PERIOD. THUNDERSTORM ACTIVITY SHOULD REMAIN SOUTHEAST OF BOTH TERMINALS...WITH LOW PROBABILITY OF A THUNDERSTORM AT KGLD. DO NOT PLAN ON INCLUDING IN TAFS AT THIS TIME DUE TO LIMITED COVERAGE. WINDS AT KMCK WILL REMAIN GUSTY THIS AFTERNOON AHEAD OF SURFACE TROUGH...WITH WINDS DECREASING AND BECOMING VARIABLE AT BOTH TERMINALS AS THIS SHIFTS EAST. COLD FRONT WILL BRING GUSTY NORTH WINDS LATE TONIGHT THROUGH FRIDAY MORNING. A FEW GUSTS IN EXCESS OF 40KT CANT BE RULED OUT...HOWEVER PREVAILING GUSTS SHOULD BE IN THE 30-40KT RANGE AT BOTH TERMINALS. MAY NEED TO INCREASE BASED ON TRENDS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...DR LONG TERM...LOCKHART AVIATION...DR
Hazardous weather outlook, Sep 6, 11:57 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT THU SEP 6 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1057 AM MDT THU SEP 6 2012 /1157 AM CDT THU SEP 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF A TRIBUNE TO MCCOOK LINE. SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Sep 6, 3:51 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT THU SEP 6 2012 KSZ028-029-062100- GOVE-LOGAN- 351 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES NORTH OF THE MONUMENT ROCKS...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3904 10045 3870 10044 3871 10116 3903 10082 TIME...MOT...LOC 2051Z 293DEG 10KT 3891 10075 JERRYK
Special weather statement, Sep 6, 4:14 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 314 PM MDT THU SEP 6 2012 KSZ028-029-062145- GOVE-LOGAN- 414 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS... AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF THE MONUMENT ROCKS...OR NEAR THE MONUMENT ROCKS...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3869 10097 3903 10092 3902 10023 3869 10039 TIME...MOT...LOC 2114Z 278DEG 12KT 3877 10084 JERRYK
Special weather statement, Sep 6, 4:43 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 343 PM MDT THU SEP 6 2012 KSZ003-004-015-016-062215- DECATUR-GRAHAM-NORTON-SHERIDAN- 443 PM CDT THU SEP 6 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES EAST OF LEOVILLE...OR NEAR LEOVILLE...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3967 9997 3934 9998 3947 10046 3965 10043 TIME...MOT...LOC 2143Z 277DEG 20KT 3955 10033 024
Special weather statement, Sep 6, 5:17 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT THU SEP 6 2012
KSZ004-015-016-062245-
GRAHAM-NORTON-SHERIDAN-
517 PM CDT THU SEP 6 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...NORTON
COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS...
AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEW ALMELO...MOVING EAST AT
20 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3936 10029 3957 10028 3957 10018 3960 10017
3979 9963 3957 9962 3956 9960 3932 9960
TIME...MOT...LOC 2217Z 276DEG 18KT 3950 10014
024Local storm report, Sep 6, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST HILL CITY 39.37N 99.85W
09/06/2012 M66 MPH GRAHAM KS ASOS
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:51 PM CDT | Special Weather Statement | GLD | Gove | 9 min |
| Sep 6, 4:14 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| Sep 6, 4:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 41 min |
| Sep 6, 4:43 PM CDT | Special Weather Statement | GLD | Sheridan | 32 min |
| Sep 6, 5:17 PM CDT | Special Weather Statement | GLD | Graham | 28 min |
| Sep 6, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.